• Editors
  • Scope
  • Current Issue
  • Archive
  • Instruction for Author
  • Principles and Policies of transparency
  • Policies of corrections and retractions
  • EndNote style


2019 (v.27 no.2)

Translational and Clinical Pharmacology

Korean Society for Clinical Pharmacology and Therapeutics
Quarter
ISSN: 2289-0882

  • Electrical storm induced by hypokalemia associated with herbal medicines containing licorice

    Hyun Kuk Kim, Sung Soo Kim

    TCP | v.27, no.2, pp.69-72, Jun, 2019

    Abstract

    A 60-year-old woman presented with polymorphic ventricular tachycardia secondary to hypokalemia,which necessitated dozens of DC cardioversions. She was not taking any other medication and denied any vomiting or diarrhea. Further investigation for hypokalemia suggested a hypermineralocorticoid state. Repeated inquiry prompted the patient to admit to taking herbal medicine containing
    licorice. She was treated with magnesium sulfate, potassium infusion, and intravenous lidocaine. A potassium-sparing diuretic was also prescribed. On the seventh day, the patient was discharged from the hospital with advice to discontinue taking herbal medicines containing licorice. She has been followed up at our outpatient clinic without further symptoms for 3 years. This case highlights
    the potential for cardiovascular complications associated with consumption of herbal medicines such as licorice. Clinicians should be aware that patients presenting to the emergency department with ventricular arrhythmia and uncertain hypokalemia should be questioned about licorice intake. Obtaining a detailed history from patients admitted to the hospital for electrical storm is essential.

    Keyword

    Arrhythmia, Hypokalemia, Licorice